A 21 year old woman, Afghan refugee was commenced on carbimazole 30mg daily for Graves’ disease. Six weeks following carbimazole initiation, she presented with febrile neutropenia (absolute neutrophil count (ANC) 0.0 x109/L) and anaemia. Her carbimazole was ceased and her ANC normalised following 10 days of granulocyte colony stimulating factor therapy. One week following carbimazole cessation, she developed severe hyperthyroidism with clinical features of thyroid storm (thyroid storm index: 70 points). She was febrile, tachycardic with evidence of cardiac decompensation. She had evidence of goitre with audible bruit, tremor, brisk reflexes and proximal myopathy. Her results showed TSH < 0.05 mU/L, FT4 62 pmol/L, FT3 8.7 pmol/L. She was commenced on dexamethasone 4mg BD, cholestyramine 8g TDS, Lugol’s iodine 0.2ml TDS and propranolol 40mg TDS. Given her clinical status and rapid rebound hyperthyroidism, it was elected to proceed to plasmapheresis.
Following one session of plasmapheresis, she developed significant hypotension secondary to norovirus diarrhoea requiring inotrope support in intensive care. She developed new onset thrombocytopaenia and coagulopathy (early DIC). Her free T4 halved (20 pmol/L) and TSH receptor antibody level reduced by 50% (17 IU/L to 7.5 IU/L) on day 7 of admission. She underwent an uncomplicated total thyroidectomy on day 9. She remains hypothyroid (TSH 46 mU/L, FT4 12 pmol/L) post-operatively due to compliance issues.
Discussion: Thyroid storm is a rare endocrine emergency with a high mortality rate. Anti-thyroid drug induced agranulocytosis in the setting of thyroid storm poses significant challenges in management. Regardless of aetiology of the thyrotoxicosis, therapeutic plasma exchange (TPE) can be considered as a treatment option when conventional therapy fails or is contra-indicated. TPE results in significant reduction in plasma thyroid hormone levels, clinical resolution of symptoms and can be used as bridging therapy while awaiting thyroidectomy.